New Mexico, 2024Heavy Snow in New Mexico, February 2 to 3, 2024
February 2 to 3, 2024 · NWS EPZ · 1 event in 1 county or zone
A deep upper low moved across the Four Corners region and across northern New Mexico. An associated cold front helped to bring upslope snow to the Cloudcroft area where up to a foot of snow was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper low moved across the Four Corners region and across northern New Mexico. An associated cold front helped to bring upslope snow to the Cloudcroft area where up to a foot of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 2, 10:48 AM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 2, 10:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1048 AM MST Fri Feb 2 2024
...New AVIATION...
.SYNOPSIS...
Issued at 250 AM MST Fri Feb 2 2024
Pacific winter storm arrives today, with a cold front bringing
strong west winds, scattered showers, and cooler temperatures.
Moderate snow accumulations for the mountains with blustery
conditions overnight into Saturday. Strong winds continue on
Saturday, especially east of the Rio Grande. Dry weather returns
Sunday into early next week.
&&
.DISCUSSION...
Issued at 250 AM MST Fri Feb 2 2024
...TODAY...
Active weather pattern today. Strengthened subtropical jet streak
at the base of a negatively-tilted trough across the western US
will quickly develop a low pressure system over the Southern
Rockies this afternoon. At the surface, a robust Pacific cold
front has reached the NM/AZ state line this morning and will race
east across the region this morning. Temperatures will stagnate
behind the boundary this afternoon and currently looks to be a
10-15 degree cool down for most areas with lowland highs
struggling to reach the upper 50s.
Widespread showers along the cold front will bring lowland rain
and mountain snow this morning and through the afternoon hours.
The best chances for precipitation will be from sunrise to mid-
afternoon along and just behind the cold front, but isolated
activity will continue into Saturday morning. Lowland rain amounts
generally 0.10-0.25" today. The mountain snow forecast has been
difficult and number has increases in recent forecasts. Current
forecast calls for 3-6" above 7000 feet AGL, with 1-2" around 6000
feet locations like Silver City and the Sacramento Mountain
foothills. A Winter Weather Advisory has been issued for those
higher elevations through midnight tonight. Greatest winter
impacts will be Cloudcroft, Emory Pass, and portions of NM-15
north of Pinos Altos. There is the possibility for higher snow
totals, especially on the higher peaks of the Gila Wilderness and
Sunspot area in the Sacs. Low confidence in snow totals there,
given how many deterministic models are saying much higher numbers
than what blended NBM guidance and probabilistic models are
saying. Pattern recognition tells me to err on the lower end of
forecast guidance. The position of the upper low and atmospheric
dynamics like broad subsident flow within the dry slot of the low
gives me less confidence that we'll see higher-than- expected snow
numbers with this event. By far, the best forcing we have is the
cold front which leaves us with a brief window for favorable
precipitation coverage this morning.
Stronger winds will accompany the cold front this afternoon.
Southwest winds shifting to due west by mid-afternoon with speeds
20 to 30 mph. Model soundings do suggest gust potential will be
limited, so decided to hold off on more widespread Wind Advisory
coverage.
...SATURDAY...
Surface low dips south over the TX panhandle on Saturday, allowing
for even stronger winds on the backside of the system. We should
be cooler and mostly dry that day under more subsident northwest
flow aloft.
The more impactful weather factor will be wind. Models depicting
further strengthening of a 989mb surface low with a strong
pressure gradient extending west across New Mexico and far west
Texas. This combined with a strong mid-level jet aloft will pose
the threat of damaging winds Saturday afternoon, especially east
of the Rio Grande Valley such as the Sacramento Mountains,
Otero/Hudspeth Highlands, and Guadalupe Range. 700 mb winds of
reaching 60 mph has warranted a High Wind Watch for those zones,
which will be upgraded later today.
...SUNDAY THROUGH TUESDAY...
System exits on Sunday with rapid ridge development behind it,
allowing for dry weather to return Sunday into the early part of
next week. Expecting a quick recovery of temperatures right back
seasonal by next Tuesday.
...MIDWEEK NEXT WEEK....
Ensembles are timing the next Pacific low to arrive next
Wednesday, with another round of lowland rains and mountain
snows. That system looks very similar to the upcoming storm, with
a Pacific cold front cooling temperatures back down as well.
&&
.AVIATION...
(18Z TAFS)
Issued at 1037 AM MST Fri Feb 2 2024
FROPA from the west is passing just east of the Rio Grande Valley
and heading east. Associated with this boundary is a broad
band/area of scattered -SHRA and strong winds. Rain showers may
reduce visibility to 3SM temporary through 20Z. Skies BKN-
OVC030-040, breaking to SCT-BKN later this evening as rain showers
become more isolated. Surface winds shifting to due west 260-280
at 20G35KT through 01Z. Winds will remain elevated and gusty
through the night and into Saturday, especially along east slope
locations such as KELP. Strong winds again on Saturday as the
system exits. ISO -SHRA will continue across the are through
12-14Z tomorrow.
&&
.FIRE WEATHER...
Issued at 250 AM MST Fri Feb 2 2024
Windy conditions along with scattered lowland rain and mountain
snow showers today as a cold front arrives from the west this
morning. West winds 25 to 35 mph will result in Very Good smoke
ventilation despite the extensive cloud coverage. Snow
accumulations generally 3 to 6" above 6500 feet AGL and less than
an inch lower than 5000 feet.
Precipitation chances ending midday Saturday, though winds will
remain quite strong behind the system. Very windy conditions with
gusts up to 60 mph for the Black Range, Far West Texas, and
Sacramento Mountains that afternoon. Quieter weather returns
Sunday into early next week with dry conditions and a quick
temperature recovery. Next precipitation chance looks to be next
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 61 41 57 38 / 80 20 0 0
Sierra Blanca 57 34 51 32 / 60 20 0 0
Las Cruces 56 36 53 31 / 80 10 0 0
Alamogordo 54 30 55 28 / 80 10 10 0
Cloudcroft 32 18 30 18 / 90 30 10 0
Truth or Consequences 55 34 55 32 / 60 0 0 0
Silver City 42 31 41 27 / 90 30 20 0
Deming 54 34 52 30 / 100 10 0 0
Lordsburg 51 33 50 27 / 90 40 10 0
West El Paso Metro 59 39 55 36 / 80 20 0 0
Dell City 61 35 56 34 / 40 10 0 0
Fort Hancock 63 36 58 36 / 60 20 0 0
Loma Linda 52 33 49 31 / 80 10 0 0
Fabens 61 38 57 36 / 80 20 0 0
Santa Teresa 56 35 53 32 / 80 20 0 0
White Sands HQ 57 39 56 36 / 90 10 0 0
Jornada Range 56 33 56 30 / 90 0 0 0
Hatch 58 34 57 29 / 80 0 0 0
Columbus 56 36 53 34 / 100 20 0 0
Orogrande 56 34 55 30 / 80 10 0 0
Mayhill 46 25 44 26 / 70 20 10 0
Mescalero 43 23 42 22 / 80 20 10 0
Timberon 42 21 41 21 / 80 30 20 0
Winston 47 27 48 26 / 60 0 0 0
Hillsboro 51 31 51 27 / 80 0 0 0
Spaceport 55 29 56 30 / 70 0 0 0
Lake Roberts 42 26 41 22 / 90 30 20 0
Hurley 47 30 46 25 / 90 20 10 0
Cliff 50 31 48 25 / 90 40 10 0
Mule Creek 44 31 44 26 / 90 40 20 0
Faywood 47 31 46 28 / 90 10 10 0
Animas 53 32 51 27 / 80 30 0 0
Hachita 53 33 51 30 / 100 20 0 0
Antelope Wells 52 32 52 29 / 90 20 0 0
Cloverdale 45 31 46 29 / 90 30 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Saturday morning through Saturday evening
for TXZ419>422.
NM...Winter Weather Advisory until midnight MST tonight for NMZ415-
426.
High Wind Watch from Saturday morning through Saturday evening
for NMZ414>417-427.
Wind Advisory until 10 AM MST Saturday for NMZ415-416.
&&
FORECASTER...14-BirdHazardous weather outlook, Feb 2, 4:31 AM MST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
431 AM MST Fri Feb 2 2024
NMZ403-408-414>416-425-426-031300-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
431 AM MST Fri Feb 2 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight.
...Wind Advisory...
Rain showers developing, with snow above 8000 feet. Snow level
falling to 6000 feet this afternoon. Snowfall of 3-6 inches
possible through tonight with highest amounts above 7000 feet.
Winds increasing 25 to 35 mph with gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...High Wind Watch Saturday...
Windy Saturday, with a few light snow showers possible. Winds 25
to 40 mph with gusts to 60 mph. No hazardous weather Sunday and
Monday. Increasing clouds again Tuesday and Wednesday with a
chance of snow showers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401-404>407-409>411-417-427>429-TXZ418>424-031300-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
431 AM MST Fri Feb 2 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
Isolated rain showers spreading east through this afternoon. Winds
becoming 20 to 30 mph with gusts to 45 mph. Areas of blowing dust
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...High Wind Watch Saturday east of the Rio Grande Valley...
Slight chance of rain showers Saturday, with winds increasing to
25 to 40 mph with gusts to 60 mph. No hazardous weather Sunday and
Monday. Increasing clouds again Tuesday and Wednesday with a
chance of rain showers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Heavy Snow, Sacramento Mountains Above 7500 Feet
- When
- February 2, 12:00 PM MST to February 3, 8:00 AM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Snow amounts of 6 to 12 inches of snow fell within a couple miles of Cloudcroft. Twelve inches was reported 1.8 miles southwest of Cloudcroft.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, February 2, 2024EF2 · 2 events
- Hail and Damaging Winds in Texas, February 2, 2024$18,000 · 1.25 in hail · 5 events
- Heavy Snow and High Wind in New Mexico, February 2 to 3, 2024$10,000 · 65 kt wind · 14 events
- High Surf in Hawaii, February 2 to 4, 202412 events
- Winter Storm and Heavy Snow in Montana, February 2 to 4, 20248 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20247 events
- Heavy Snow and Winter Weather in Wyoming, February 2 to 4, 20246 events
- Hail and Damaging Winds in Texas, February 2, 20241.25 in hail · 4 events
- Flood and Hail in Texas, February 2 to 3, 20241 in hail · 3 events
- Damaging Winds in Texas, February 2 to 3, 2024$10,000 · 52 kt wind · 3 events
- Damaging Wind and High Wind in Texas, February 2, 202456 kt wind · 2 events
- Hail and Damaging Wind in Texas, February 2, 202451 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162679.